Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:148   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   


 
 Table of Contents    
CASE REPORT  
Year : 2015  |  Volume : 8  |  Issue : 2  |  Page : 108-109
A case report of bittern intoxication


Department of Emergency Medicine, College of Medicine, Inha University, Incheon, South Korea

Click here for correspondence address and email

Date of Submission13-Jan-2014
Date of Acceptance20-Feb-2014
Date of Web Publication21-Apr-2015
 

   Abstract 

Bittern is made from marine water after extraction of salt, and its major components include magnesium chloride, magnesium sulfate, potassium chloride, sodium chloride and magnesium bromide. For a long time, it has been used as the main ingredient of tofu coagulant and chemical weapons. A 73-year-old woman arrived to the emergency department after a suicide attempt by drinking an unknown amount bittern. She complained of dizziness, general weakness, and altered mental state (Glasgow Coma Scale (GCS) 13/15). The brain computed tomography (CT) and magnetic resonance imaging (MRI) showed no abnormality. But blood chemistry showed hypermagnesemia ([Mg 2+ ] 7.8 mEq/L) and hypernatremia ([Na + ] 149 mEq/L). Electrocardiograph showed QT prolongation of 0.482 s. Electrolyte imbalances were corrected following adequate fluid therapy and injection of calcium gluconate. The patient recovered/was subsequently discharged without any complications. Electrolyte imbalances are a common presentation following bittern poisoning. Severe side effects like respiratory depression, hypotension, arrhythmia, bradycardia, and cardiac arrest can also occur. Patients will require immediate fluid therapy and correction of electrolyte imbalances. The symptoms vary depending on the electrolyte levels. It is mandatory to closely monitor the electrolyte levels and electrocardiograph in these patients.

Keywords: Complications, hypermagnesemia, poisoning

How to cite this article:
Jung HM, Paik JH, Kim JH, Han SB. A case report of bittern intoxication. J Emerg Trauma Shock 2015;8:108-9

How to cite this URL:
Jung HM, Paik JH, Kim JH, Han SB. A case report of bittern intoxication. J Emerg Trauma Shock [serial online] 2015 [cited 2017 Oct 20];8:108-9. Available from: http://www.onlinejets.org/text.asp?2015/8/2/108/145426



   Introduction Top


Bittern is made from marine water after extraction of salts, and its gravity is 1.3. Its major components include magnesium chloride, magnesium sulfate, potassium chloride, sodium chloride, and magnesium bromide. Bittern has long been used as a main ingredient for tofu coagulant and chemical weapons. Currently, the industrial bittern is used more prevalently than the natural one. Bittern contains various amounts of electrolyte components such as sodium and magnesium. Excess consumption may lead to electrolyte imbalances. We report a case of suicidal intake of bittern and its toxic symptoms with review from literatures.


   Case Report Top


A 73-year-old woman arrived to the emergency department after an attempt suicide by taking five zolpidem pills and bittern of unknown amounts. She complained of dizziness and general weakness. There was no other past history other than hypertension. Her GCS was 13/15(E3/V4/M6). The patient was oriented to time, place and person and normal muscle power and sensory in the extremities. Her initial blood pressure was 149/94 mmHg, pulse rate 82 beats/min, respiratory rate 28 breaths/min and body temperature 36.0 °C. Electrocardiograph showed QT prolongation of 0.482 s [Figure 1].
Figure 1: Electrocardiograph shows QT interval prolongation

Click here to view


Complete blood counts showed white blood cell (WBC) counts 1,249/mL, hemoglobin (Hb) 16.9 g/dL and platelet counts 265,000/mL. In addition, the arterial blood gas analysis (ABGA) showed pH 7.36, PCO 2 35.0 mmHg, PO 2 68.6 mmHg, HCO 3 2− 19.2 mmol/L, O2 saturation 92.4%, glucose 145 mg/dL , blood urea nitrogen (BUN) 13.6 mg/dL, creatinine 0.77 mg/dL, aspartate aminotransferase (AST) 49 IU/L, alanine aminotransferase (ALT) 27 IU/L, albumin 5.5 g/dL, C-reactive protein (CRP) 0.09 mg/dL, [Na + ] 149 mEq/L, [K + ] 4.5 mEq/L, [Cl ] 120 mEq/L and [Mg 2+ ] 7.8 mEq/L. Zolpidem was measured as 0.12 mg/L on urinalysis and 0.94 mg/L on serum biochemistry. Brain CT taken right after the visit revealed no evidences of acute brain hemorrhage and following MRI showed no evidences of acute infarction.

Altered mentality of patient might have been due to zolpidem (0.94 mg/L) ingestion. The patient also had electrolyte imbalance. Hypernatremia and hyperchloremia were corrected by infusion of half-saline and hypermagnesemia was corrected by injection of 10% calcium gluconate 20 mL. A repeat blood test 12 h later showed decreasing levels of [Na + ], [K + ], [Cl ], and [Mg 2+ ] to 144, 4.3, 120, and 3.2 mEq/L, respectively. The mental status of patient returned to normal without any sequelae.

Following further improvement of the electrolyte measurements, the patient was transferred to the general ward for conservative treatment. All electrolyte measurements returned to normal 4 days after the incident ([Na + ] 138 mEq/L, [K + ] 3.8 mEq/L, [Cl ] 109 mEq/L, and [Mg 2+ ] 2.4 mEq/L). Electrocardiograph returned to normal after correcting electrolyte imbalances. The patient was transferred to the psychiatric ward for further evaluation and management of suicide attempt. The patient was discharged home 1 week after the incident.


   Discussion Top


The normal content of Mg 2+ in the body is approximately 22.6 g and 50-60% is located in the bone. [1] It is one of the major intracellular divalent cations that are mostly found in the intracellular space. The normal recommended daily intake of Mg 2+ is approximately 420 mg/day in adult men and 320 mg/day in adult women. The normal range of serum Mg 2+ is between 1.7 and 2.3 mg/dL (0.75-0.95 mmol/L) with 80% being filtered in the glomerulus but only 3% is excreted in the urine. [1] Mg 2+ metabolic derangement is associated with diabetes mellitus, chronic renal failure, nephrolithiasis, osteoporosis, aplastic osteopathy, and cardiovascular diseases. [2] Hypermagnesemia commonly occurs as a result of the overdosing of magnesium salts or magnesium-containing drugs; this is notable in patients with renal function insufficiency. The clinical presentation of magnesium poisoning depends on the magnesium serum concentration. A level of 5-8 mEq/L may result in nausea, flushing, headache, hyporeflexia, and lethargy. A level of 9-12 mEq/L may result in somnolence; loss of deep tendon reflexes; prolongation of QRS, PR, and QT intervals; bradycardia; and hypotension. A level above 15 mEq/L may result in complete heart block, respiratory paralysis, coma and shock. Asystole leading to death may occur in patients with [Mg 2+] of >20 mEq/L. [3],[4],[5],[6]

Following a comprehensive history taking and serum biochemistry, patients with bittern poisoning should receive adequate fluid infusion and correction of electrolyte imbalances. Magnesium derangement should also be corrected with injections of calcium gluconate. Diuretics or dialysis are recommended for patients with renal failure. As evident in the case reported, early diagnosis and treatment is essential for improvement of the patient's condition. It is mandatory to serially monitor the electrolyte levels and electrocardiograph to prevent more serious complications such as respiratory paralysis, coma, shock, or death.

 
   References Top

1.
Musso CG. Magnesium metabolism in health and disease. Int Urol Nephrol 2009;41:357-62.  Back to cited text no. 1
    
2.
Birrer RB, Shallash AJ, Totten V. Hypermagnesemia-induced fatality following epsom salt gargles (1). J Emerg Med 2002;22:185-8.  Back to cited text no. 2
    
3.
Jhang WK, Lee YJ, Kim YA, Park SJ, Park YS. Severe hypermagnesemia presenting with abnormal electrocardiographic findings similar to those of hyperkalemia in a child undergoing peritoneal dialysis. Korean J Pediatr 2013;56:308-11.  Back to cited text no. 3
    
4.
Vissers RJ, Purssell R. Iatrogenic magnesium overdose: Two case reports. J Emerg Med 1996;14:187-91.  Back to cited text no. 4
    
5.
Morisaki H, Yamamoto S, Morita Y, Kotake Y, Ochiai R, Takeda J. Hypermagnesemia-induced cardiopulmonary arrest before induction of anesthesia for emergency cesarean section. J Clin Anesth 2000;12:224-6.  Back to cited text no. 5
    
6.
Kontani M, Hara A, Ohta S, Ikeda T. Hypermagnesemia induced by massive cathartic ingestion in an elderly woman without pre-existing renal dysfunction. Intern Med 2005;44:448-52.  Back to cited text no. 6
    

Top
Correspondence Address:
Ji Hye Kim
Department of Emergency Medicine, College of Medicine, Inha University, Incheon
South Korea
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.145426

Rights and Permissions


    Figures

  [Figure 1]



 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
   Introduction
   Case Report
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed1054    
    Printed40    
    Emailed0    
    PDF Downloaded20    
    Comments [Add]    

Recommend this journal